Open Access
Translator Disclaimer
September, 1958 Maximum-Likelihood Estimation of Parameters Subject to Restraints
J. Aitchison, S. D. Silvey
Ann. Math. Statist. 29(3): 813-828 (September, 1958). DOI: 10.1214/aoms/1177706538

Abstract

The estimation of a parameter lying in a subset of a set of possible parameters is considered. This subset is the null space of a well-behaved function and the estimator considered lies in the subset and is a solution of likelihood equations containing a Lagrangian multiplier. It is proved that, under certain conditions analogous to those of Cramer, these equations have a solution which gives a local maximum of the likelihood function. The asymptotic distribution of this `restricted maximum likelihood estimator' and an iterative method of solving the equations are discussed. Finally a test is introduced of the hypothesis that the true parameter does lie in the subset; this test, which is of wide applicability, makes use of the distribution of the random Lagrangian multiplier appearing in the likelihood equations.

Citation

Download Citation

J. Aitchison. S. D. Silvey. "Maximum-Likelihood Estimation of Parameters Subject to Restraints." Ann. Math. Statist. 29 (3) 813 - 828, September, 1958. https://doi.org/10.1214/aoms/1177706538

Information

Published: September, 1958
First available in Project Euclid: 27 April 2007

zbMATH: 0092.36704
MathSciNet: MR94873
Digital Object Identifier: 10.1214/aoms/1177706538

Rights: Copyright © 1958 Institute of Mathematical Statistics

JOURNAL ARTICLE
16 PAGES


SHARE
Vol.29 • No. 3 • September, 1958
Back to Top